Kansas, 2017Flash Flood and Hail in Kansas, July 2, 2017
July 2, 2017 · NWS DDC · 2 events in 2 counties and zones
Moisture and instability increased significantly as S/SE flow drew increasing dew points northward. 5 inch by sunrise.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture and instability increased significantly as S/SE flow drew increasing dew points northward. Precipitable water climbed to near 1.5 inch by sunrise. Thunderstorms initiated on the mountains of northern New Mexico late in the afternoon on the 1st, and then propagated into the Texas panhandle by midnight as they grew upscale into an organized thunderstorm complex. This system caused flash flooding in Ellis and sub-severe hail in Ness.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 2, 2:00 AM CST, 2 hours earlier.
Area forecast discussion, Jul 2, 2:00 AM CST, 2 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
300 AM CDT Sun Jul 2 2017
...UPDATE TO LONG TERM...
.SHORT TERM...(Today and tonight)
Issued at 1215 AM CDT Sun Jul 2 2017
Short range models continue to indicate a series of H5 vort maxima
associated with a shortwave trough, ejecting out of the Colorado Rockies
into the Western High Plains late Sunday afternoon providing the focus
for possible thunderstorm development late in the period. Regardless
of a weak flow aloft, a prevailing southerly flow will continue to draw
moisture into central and eastern portions of southwest Kansas ahead
of an anchored surface low across southeast Colorado. Along with steep
low/mid level lapse rates and increasing instability, this will set
the stage for possible thunderstorms late this afternoon through the
overnight time frame. Outside of an initial shot out west near the
Colorado border late this afternoon, the best chance for isolated to
widely scattered thunderstorm develoment is expected to be further
east across central portions of Kansas.
A prevailing southerly flow will enhance warm air advection into western
Kansas today, pushing H85 temperatures well up into the mid to upper
20s(C). Highs are expected to climb well up into the 90s(F) this afternoon.
Look for lows down into the 60s(F) tonight.
.LONG TERM...(Monday through Saturday)
Issued at 257 AM CDT Sun Jul 2 2017
Although a weak westerly flow aloft will prevail across the Western
High Plains Monday, medium range models show yet another weak upper
level shortwave transitioning eastward across the region early in
the period. Considering a prevailing southerly flow will continue to
draw moisture up into much of Kansas increasing instability, thunderstorms
are likely to develop late afternoon into early evening as steepening
low/mid level lapse rates weaken any capping. Based on the projected
location of the surface low across the high plains, the best chance
for precip is expected to be across central and eastern portions
of western Kansas where forcing associated with a frontal boundary
attendant to the surface low is generally forecast to set up.
Thunderstorm chances continue into Tuesday as H5 vort maxima drop
southward across the Western High Plains on the front side of an
amplifying upper level ridge across the Intermountain West. Sufficient
moisture/instability will once again create conditions conducive to
thunderstorm development late Tuesday afternoon into Tuesday evening.
A drier pattern is then forecast mid to late week as the bulding ridge
of high pressure in the Intermountain West begins to shift/expand ever
so slightly eastward. With little change to the general air mass during
the period, expect highs mainly in the 90s(F) each day through the
end of the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1207 AM CDT Sun Jul 2 2017
VFR conditions will prevail at all TAF sites through late Sunday
evening. Southerly winds 10 to 20kt will persist across southwest
and central Kansas through early Sunday as a lee side trough of
low pressure remains anchored across eastern Colorado. Southerly
winds may pick up a little through Sunday afternoon as the lee
side trough strengthens.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 95 67 93 67 / 20 20 30 30
GCK 96 65 94 64 / 20 20 20 20
EHA 95 65 95 64 / 20 20 20 20
LBL 95 66 96 66 / 20 20 20 20
HYS 94 66 89 66 / 20 30 40 50
P28 93 69 94 70 / 20 30 40 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, Jul 2, 3:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Sun Jul 2 2017
KSZ030-031-043>046-061>066-074>081-084>090-030915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Sun Jul 2 2017 /302 AM MDT Sun Jul 2 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Thunderstorms will possible late this afternoon and evening across
central and portions of southwest Kansas. Some storms may become
severe capable of producing quarter to golf ball size hail and
damaging winds in excess of 60 mph.
Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Days 2-7 Discussion
-------------------
Strong to marginally severe thunderstorms will be possible Monday
and Tuesday. Any storms that develop will be capable of producing
up to quarter size hail and damaging winds in excess of 60 mph.
Days 2-7 Hazards
----------------
* Monday
- Flooding: Elevated risk
- Lightning: Limited risk
- Severe thunderstorm: Limited risk
- Excessive heat: Limited risk
* Tuesday
- Lightning: Limited risk
- Severe thunderstorm: Limited risk
- Excessive heat: Limited risk
* Wednesday
No hazards.
* Thursday
No hazards.
* Friday
- Lightning: Limited risk
* Saturday
- Lightning: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and
evening...mainly east of a Garden City to Meade line.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
32
In the hours before
Special weather statement, Jul 2, 3:54 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 AM CDT SUN JUL 2 2017
KSZ030-031-021100-
Trego KS-Ellis KS-
454 AM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TREGO AND ELLIS
COUNTIES UNTIL 600 AM CDT...
At 454 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Ogallah, or 8 miles east of Wakeeney, moving east at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Emmeram,
Yocemento, Toulon, Riga, Turkville and Hays Regional Airport.
LAT...LON 3882 9904 3891 9995 3913 9987 3913 9904
TIME...MOT...LOC 0954Z 278DEG 13KT 3904 9973
HOVORKA
Flash Flood, Ellis
- When
- July 2, 4:00 AM CST to 10:00 AM CST
- Where
- Ellis County, 2.55 mi WNW of Emmeram to 2.77 mi NNW of Emmeram
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.990, -99.170
Rainfall was 5.15 inches 3 miles northwest of Emmeram. Water was over many county roads in the area.
Hail, Ness
- When
- July 2, 6:02 AM CST
- Where
- Ness County, 0.54 mi W of Ness City
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.450, -99.910
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Texas, July 2 to 5, 2017$1.5 million · 51 kt wind · 13 events
- Hail and Damaging Winds in Nebraska, July 2 to 3, 2017$208,000 · 1.5 in hail · 15 events
- Flash Flooding and Hail in Oklahoma, July 2, 2017$30,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Nebraska, July 2, 20171.75 in hail · 31 events
- Damaging Winds in Texas, July 2, 2017$30,000 · 56 kt wind · 2 events
- Flash Flooding and Damaging Winds in Oklahoma, July 2, 2017$1,000 · 70 kt wind · 13 events
- Damaging Winds in Kansas, July 2, 2017$3,000 · 87 kt wind · 13 events
- Flash Flooding and Flood in Tennessee, July 2, 2017$13,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Iowa, July 2 to 4, 2017$10,000 · 1 in hail · 6 events
- Damaging Winds in Nebraska, July 2, 201765 kt wind · 5 events
- Hail in Wisconsin, July 2, 20171.5 in hail · 4 events
- Hail and Damaging Wind in Texas, July 2, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716422, 716423.